Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Losing fat in extremities
Aug 1, 2009

I had experienced lipoatrophy in my face (had it corrected with a filler) legs, butt, a bit in the arms, on the sides of abdomen, (I was on D4t back then and Combivir for a few years. I have then switched to Isentress and Truvada, but strangely I am starting to notice losing fat in my hands and feet. My feet and getting more bonier, ankles and skinnier etc. and my hands more veiny. I don't know if this is caused by lipoatrophy or wasting. Overall I have lost around 10-12 pounds over a period of 3 years..... Can this be caused by lipo or wasting. I am currently no exercising (no energy), neither taking any supplements apart from vitamin supplements. I am in my late 40's. Please help Thanks again for advice

Response from Dr. Pierone

Hello, and thanks for posting.

Your current regimen is not known for causing lipoatrophy, but fat loss may occur on any antiretroviral cocktail. You do need to factor in age, since many people start losing peripheral muscle and fat in their 40's, especially if there is an overall weight loss.

Is this weight loss intentional or unintentional? Since you have no energy it sounds like something is wrong with your body, and it may not be easy to figure out what actually is wrong. There are many people on antiretroviral medications who feel terrific, so it is worth exploring potential reasons for your lack of energy.

A work-up would include complete blood testing (including viral load and CD4 counts), thyroid function testing, and testosterone levels (in men). A screen for depression is important because of its linkage to fatigue. Additional testing might include a sleep study to rule out obstructive sleep apnea. An evaluation of the weight loss might include upper endoscopy and colonoscopy to rule out an internal malignancy. A CT scan of the abdomen and pelvis may also be necessary.

I hope that this information helps and best of luck to you!



Previous
What a poor situation I am in! please advise.
Next
Facial wasting before treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement